Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 5, NWS Salt Lake City, UT

July 22, 2010Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 22, 2010, 2:04 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2010, 2:04 PM MDT (20:04 UTC)
Expired
Jul 22, 2010, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:50 PM MDTFLASH FLOOD13 Se Capitol Reef Np, UTFLASH FLOOD REPORTED ALONG SHEETS GULCH. NOTAM ROAD WAS CLOSED DUE TO FLASH FLOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WGUS55 KSLC 222004
FFWSLC
UTC017-222300-
/O.NEW.KSLC.FF.W.0005.100722T2004Z-100722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
204 PM MDT THU JUL 22 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GARFIELD COUNTY IN UTAH...

* UNTIL 500 PM MDT

* AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER CAPITOL REEF NATIONAL PARK 
NEAR OAK CREEK. NARROW DRAINAGES NEAR OAK CREEK...SPECIFICALLY THE 
SHEETS DRAW NARROWS...ARE EXPECTED TO EXPERIENCE FLASH FLOODING. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3810 11118 3814 11103 3805 11102 3802 11113

$$

NH
2 follow-up statements
287 
WGUS75 KSLC 222154
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT THU JUL 22 2010

UTC017-222300-
/O.CON.KSLC.FF.W.0005.000000T0000Z-100722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
354 PM MDT THU JUL 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR NORTH
CENTRAL GARFIELD COUNTY...

AT 250 PM MDT...CAPITOL REEF PARK RANGERS REPORTED FLASH FLOODING IN 
SHEETS GULCH...AFFECTING PORTIONS OF THE NOTOM ROAD. THUNDERSTORMS 
IN THE AREA MAY RESULT IN ADDITIONAL FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3810 11118 3814 11103 3805 11102 3802 11113

$$

NH
691 
WGUS75 KSLC 222259
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
459 PM MDT THU JUL 22 2010

UTC017-222304-
/O.EXP.KSLC.FF.W.0005.000000T0000Z-100722T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
459 PM MDT THU JUL 22 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MDT FOR NORTH
CENTRAL GARFIELD COUNTY...

RAINFALL HAS DECREASED OVER THE SHEETS GULCH AREA...THEREFORE THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

FLASH FLOODING WAS REPORTED EARLIER ALONG SHEETS GULCH AND PORTIONS 
OF THE NOTOM ROAD. THE FLOOD WATERS WILL GRADUALLY DECREASE THROUGH 
THE EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY.

LAT...LON 3810 11118 3814 11103 3805 11102 3802 11113

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 10:16 AM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 22, 10:16 AM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1016 AM MDT THU JUL 22 2010

.SYNOPSIS...A WESTERLY FLOW IN ASSOCIATION WITH A WEAK UPPER TROUGH
PASSING BY TO THE NORTH OF THE REGION WILL USHER IN DRIER AND
SOMEWHAT COOLER AIR FOR NORTHERN UTAH AND SOUTHWEST WYOMING FOR THE
NEXT COUPLE OF DAYS.  A VERY MOIST AIRMASS WILL REMAIN IN PLACE
ACROSS SOUTHERN UTAH INTO NEXT WEEK.

&&

.DISCUSSION...UPPER LEVEL SHORT WAVE THAT PASSED NORTH OF THE
STATE OVERNIGHT CONTINUES TO RACE DOWNSTREAM THIS MORNING.
ASSOCIATED DRY COLD FRONT HAS STALLED OVER CENTRAL UTAH PER
MSAS SURFACE PRESSURE ANALYSIS...WITH WEAK NORTHWESTERLY GRADIENT
DRAPED UPSTREAM OF THE BOUNDARY. WEAK SOUTH TO SOUTHWESTERLY FLOW
REMAINS IN PLACE ACROSS THE SOUTH. WEATHER CONCERNS FOR TODAY
WILL FOCUS ON AREAS SOUTH OF AFOREMENTIONED BOUNDARY WITHIN ZONE
OF DEEPEST MOISTURE...NAMELY THE SOUTHEAST WHERE DEEP MOISTURE
WILL CONTINUE TO ADVECT NORTH OUT OF ARIZONA.

LIMITED STEERING FLOW ACROSS THE SOUTH WILL PROMOTE POTENTIAL FOR
HEAVY RAIN AS CONVECTION ENSUES THIS AFTERNOON. GOES BLENDED PWAT
IMAGERY CONTINUES TO INDICATE VALUES IN EXCESS OF 1 INCH ACROSS
SOUTHEASTERN UTAH...WITH VALUES RAPIDLY DECREASING BY HALF NORTH
OF THE BOUNDARY. ALTHOUGH 12Z KSLC RAOB INDICATED CLOSER TO THREE
QUARTERS OF AN INCH EARLIER THIS MORNING...RECENT TRENDS OF
INCREASED AND DRIER WESTERLY FLOW COUPLED WITH STABLE MID LAYERS
EXPECTED TO YIELD MOSTLY FLAT CU WITH DRY CONDITIONS PREVAILING
ACROSS THE NORTH.

A FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS THE SOUTHEAST. STILL
LOOKING AT SIGNIFICANT INHIBITION ACROSS WATCH AREA...BUT
ANTICIPATE INSTABILITY WILL INCREASE RAPIDLY LATE THIS MORNING AND
THROUGH THIS AFTERNOON AS SOLAR INSULATION INCREASES. SCATTERED TO
NUMEROUS SLOW MOVING THUNDERSTORMS EXPECTED TO DEVELOP OVER THE
WATCH AREA THIS AFTERNOON. AREA OF GREATEST CONCERN EXISTS SOUTH
OF INTERSTATE 70 AND EAST OF STATE ROUTE 12. HAVE INCREASED POPS
AND QPF FOR THAT AREA...AND DECREASED POP TRENDS SLIGHTLY OVER THE
SOUTHWEST. MINOR TWEAKS TO SKY GRIDS AS WELL IN LATEST
UPDATE...BUT OVERALL FORECAST PICTURE REMAINS STATUS QUO. NO OTHER
UPDATES PLANNED AT THIS TIME.

PREVIOUS DISCUSSION FOLLOWS...

MOIST AIRMASS WILL REMAIN OVER SOUTHEAST SECTIONS THROUGH THE
WEEKEND...PROMOTING A CONTINUED CHANCE FOR THUNDERSTORMS. MAINLY
DRY CONDITIONS WILL PREVAIL ACROSS THE NORTH...THOUGH COULD SEE
ENOUGH MOISTURE FOR THUNDERSTORM ACTIVITY IN THE UINTA MOUNTAINS
ON SATURDAY AND SUNDAY.

GFS AND ECMWF IN GOOD AGREEMENT WITH SHIFTING RIDGE OF HIGH PRESSURE
EASTWARD AND DEVELOPING AT LEAST A WEAK SOUTHERLY FLOW EARLY NEXT
WEEK.  THIS SHOULD ALLOW RETURN OF MOISTURE TO NORTHERN SECTIONS OF
FORECAST AREA AND THUS...AT LEAST A SMALL CHANCE FOR THUNDERSTORM
ACTIVITY.

&&

.AVIATION...OPERATIONAL WEATHER CONCERNS EXPECTED TO REMAIN
MINIMAL AT KSLC THROUGH TODAY. LIGHT AND VARIABLE WINDS ARE
ANTICIPATED TO SLOWLY INCREASE OUT OF THE NORTHWEST OVER THE NEXT
1 TO 2 HOURS...PREVAILING THROUGH THIS EVENING BEFORE TYPICAL
SOUTHEASTERLY DRAINAGE ENSUES. VFR CONDITIONS THROUGHOUT THE TAF
PERIOD.

&&

.FIRE WEATHER...NO REAL FIRE WEATHER CONCERNS TODAY AS THE NORTH HAS
DRIED OUT AND THE WINDS WILL BE RELATIVELY CALM. OVER THE SOUTH
CENTRAL AND SOUTHEAST ABUNDANT MOISTURE WILL REMAIN IN PLACE THROUGH
THE NEXT FEW DAYS WITH SCATTERED WETTING RAINS LIKELY. THE NEXT REAL
THREAT FOR CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR SATURDAY OR
SUNDAY AS MOISTURE BEGINS TO SEEP NORTHWARD WITH DRY THUNDERSTORMS
POSSIBLY ERUPTING ALONG THE LEADING EDGE OF THIS MOISTURE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ020-021.

WY...NONE.
&&

PUBLIC...MERRILL/KRUSE/BARJENBRUCH
FIRE WEATHER...
AVIATION...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 22, 4:46 AM MDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 AM MDT THU JUL 22 2010

UTZ001>011-014>016-WYZ021-231100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-SOUTHWEST WYOMING-
446 AM MDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FROM FRIDAY
THROUGH SUNDAY...WITH BETTER CHANCES FOR THUNDERSTORM ACTIVITY
FROM MONDAY ONWARD...AS MOISTURE SPREADS NORTHWARD THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012-013-019>021-517-518-231100-
CASTLE COUNTRY-SAN RAFAEL SWELL-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
446 AM MDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. WITH A VERY MOIST AIRMASS IN PLACE...THE STORMS MAY
PRODUCE HEAVY RAINFALL AND FLASH FLOODING IN SLOT CANYONS...DRY
WASHES...AND SMALL STREAMS.  REFERENCE FLASH FLOOD WATCH
STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 22, 10:27 AM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1027 AM MDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      BULLFROG                37.50N 110.72W
07/21/2010                   KANE               UT   PARK/FOREST SRVC

            FLASH FLOOD ON BULLFROG CREEK MADE DIRT ROADS IN THE AREA
            IMPASSABLE.

&&

NH
Special weather statement, Jul 22, 1:36 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
136 PM MDT THU JUL 22 2010

UTZ011-222000-
WESTERN UINTA BASIN UT-
136 PM MDT THU JUL 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUCHESNE COUNTY
UNTIL 200 PM MDT...

AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF MYTON...OR 16 MILES SOUTHWEST
OF RANDLETT...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN DUCHESNE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 3992 11006 3993 11007 4009 11016 4017 10997
      4002 10995 3995 10996
TIME...MOT...LOC 1936Z 247DEG 13KT 4004 11000

MERRILL

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:11 PM MDTSevere Thunderstorm WarningSLCDuchesne19 min
Jul 22, 4:01 AM MDTFlash Flood WatchSLC16 hr
Jul 22, 1:36 PM MDTSpecial Weather StatementSLCDuchesne24 min
Jul 22, 4:07 PM MDTSpecial Weather StatementSLCWayne38 min

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.